Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 75, NWS State College, PA

June 10, 2020Lycoming County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 10, 2020, 1:56 PM EDT for Lycoming County, Pennsylvania. It was in force for 79 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2020, 1:56 PM EDT (17:56 UTC)
Expired
Jun 10, 2020, 3:15 PM EDT
In force
79 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Lycoming County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 2:25 PM EDTTSTM WND DMG3 Ese Trout Run, PATREES DOWN ON WIRES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WUUS51 KCTP 101756
SVRCTP
PAC081-101915-
/O.NEW.KCTP.SV.W.0075.200610T1756Z-200610T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
156 PM EDT Wed Jun 10 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Central Lycoming County in north central Pennsylvania...

* Until 315 PM EDT.

* At 156 PM EDT, a severe thunderstorm was located near Cogan
  Station, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees, roofs, and siding.

* Locations impacted include...
  Ralston, Trout Run, Barbours, Cogan Station, Loyalsockville and
  Salladasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4144 7676 4141 7675 4134 7664 4124 7722
      4134 7730 4157 7693
TIME...MOT...LOC 1756Z 245DEG 21KT 4129 7716 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Colbert
2 follow-up statements
363 
WWUS51 KCTP 101821
SVSCTP

Severe Weather Statement
National Weather Service State College PA
221 PM EDT Wed Jun 10 2020

PAC081-101915-
/O.CON.KCTP.SV.W.0075.000000T0000Z-200610T1915Z/
Lycoming PA-
221 PM EDT Wed Jun 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CENTRAL LYCOMING COUNTY...

At 221 PM EDT, a severe thunderstorm was located over Loyalsockville,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees, roofs, and siding.

Locations impacted include...
Ralston, Trout Run, Barbours, Cogan Station and Loyalsockville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4128 7698 4130 7707 4139 7714 4149 7706
      4157 7693 4144 7676 4141 7675 4134 7664
TIME...MOT...LOC 1821Z 251DEG 24KT 4135 7695 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Colbert
961 
WWUS51 KCTP 101921
SVSCTP

Severe Weather Statement
National Weather Service State College PA
321 PM EDT Wed Jun 10 2020

PAC081-101931-
/O.EXP.KCTP.SV.W.0075.000000T0000Z-200610T1915Z/
Lycoming PA-
321 PM EDT Wed Jun 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LYCOMING COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.

LAT...LON 4128 7698 4130 7707 4139 7714 4149 7706
      4157 7693 4144 7676 4141 7675 4134 7664
TIME...MOT...LOC 1921Z 245DEG 21KT 4145 7680 

$$

Colbert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 11:21 AM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 10, 11:21 AM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service State College PA
1121 AM EDT Wed Jun 10 2020

.SYNOPSIS...
Summertime heat and humidity today with reduced air quality and
increased risk of heat-related illnesses. Temperatures will be
10 to 15 degrees F above normal for early June. Maximum heat
indices will top out in the mid to upper 90s from the south
central Alleghenies into the mid/lower Susquehanna Valley. A
few severe thunderstorms with torrential downpours are possible
later this afternoon into tonight. Showers and storms will shift
east across central PA late tonight into early Thursday morning
with a mainly dry and seasonable end to the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Hot and humid summertime weather conditions today with
isolated to scattered diurnal t-storms developing by early
afternoon. Highs in the mid 80s to around 90F are +10-15 degrees
above daily climo. Dewpoints in the upper 60s to low 70s
combined with the hot temps will push max hx values close to 100
degrees in lower Susquehanna Valley. Localized values may
briefly touch 100F in the urban centers/metro areas, and will
need to monitor trends for short-duration heat advisory.

Convective parameters from the 10/12Z HREF continue to point
toward a weakly forced, largely pulse to multicell storm
environment this afternoon with fairly strong instability
(1000-2000 J/kg mean MLCAPE) but only modest deep shear <30kts.
Expect isolated to scattered storms to break capping inversion
and initiate near/along pre- frontal trough axis by 18-19Z in
response to peak heating with locally damaging, water loaded
downburst wind gusts and hail possible in a few of the strongest
storms.

A notable increase in precipitable water (PW) values is
expected today reaching 2 inches by later this evening. The weak
shear and robust CAPE will be capable of torrential downpours
with high short-term rain rates. Can't rule out some isolated or
localized runoff issues particularly in urban areas, but risk
(ERO) is marginal especially given recent dryness over most of
the area.

The best shear/dynamics are more closely tied to the arrival of
a cold front pushing east from the lower Great Lakes/Ohio
Valley. A severe storm risk may linger into tonight, however
question will be how much instability will be left after dark.
Hires models show a line of showers/storms moving across CPA
late tonight before reaching the eastern CWA boundary around 12Z
Thursday. Trended POPs up/down from west to east with the FROPA
with most areas seeing dry weather by early Thursday morning.

&&

.SHORT TERM /THURSDAY/...
The surface cold front gradually pushes east across the CWA late
tonight and early Thursday, preceded and accompanied by
scattered- numerous showers and a few thunderstorms, with
localized gusty wind, frequent lightning and small hail.

Min temps tonight will be warmest across much of the Eastern
half of the state with low to mid 70s, while noticeably cooler
and less humid air with temps and dewpoints in the 60s filters
into the western mtns.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
No significant changes to the extended fcst this evening.
Simply freshened up the fcst with the latest model data. The
ECMWF is looking more unsettled than the GFS this weekend into
next week, as it deepens the upper-level low more and keeps it
farther to the west and over the Great Lakes.

     Previous discussion...

Afternoon pre-frontal thunderstorms will advance eastward and
weaken after sunset on Wednesday evening before showers and
storms along the cold front move through after midnight early
Thursday morning. Strong southerly flow ahead of the cold front
will limit overnight cooling keeping temperatures in the low to
mid 70s in the southeast. Convective- allowing models hint at
substantial weakening of the line of storms as they cross the
Alleghenies, so have removed the mention of thunder for most.

In the wake of the cold front, winds will turn to come out of
the west for Thursday and Friday with clearing skies and more
seasonable temperatures. A second, moisture-deprived, cold
front will traverse the Mid-Atlantic on Friday evening, ushering
in below normal temperatures for the weekend as surface high
pressure over the northern Great Lakes keeps any significant
weather at bay through early next week.

We'll have to monitor the evolution of a deep upper trough for
the second half of the weekend and into next week. Models
continue to converge on the upper low advancing northeast, but
the impact on our weather remains uncertain. Have kept PoPs at
30-40% Sunday and Monday to communicate chance for
precipitation, but significant accumulations are not expected.

The long-term outlook is for persisting cooler and drier than
normal temperatures through late June.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
For the 12Z TAF package, showers and isolated storms to the west
have weaken, and are mainly over western NY.

5 AM discussion below.

Small band of showers and storms pushing toward BFD, but now
mainly north of our area and much weaker.

Some fog at LNS. Very minor adjustments made to the fcst as of
5 AM.

1 AM discussion below.

For the 06Z TAF package, made a few changes.

Left some fog and lower clouds across the far east, but did
taper it some. Temperatures still well into the 70s, hard to
see much fog, unless things cool off. Sun will be up by 6 AM.

Looking at mainly VFR conditions today into this evening.
Some showers and isolated thunder trying to work into the JST
area. Otherwise nothing on the radar near our area.

A very warm airmass in place, but best forcing is well to the
west. Thus hard to see much potential for thunder until late
today across the west. Thus used VCSH for most of the day, with
VCTS late across the west.

A complex weather pattern. While the showers and storms may be
mainly east of most of our area by later Thursday, the activity
will not be far off.

Outlook...

Thu...Showers and storms ending from west to east. Could linger
at LNS into the evening hours.

Fri...VFR/no sig wx.

Sat-Sun...Chance of showers.

&&

.CLIMATE...
The high temperature at Bradford on Tuesday, June 9th was
88 degrees. This broke the old record of 86 degrees set in
2008.

Daily record highs for 6/10:

State College  94/1911
Harrisburg     96/1984
Williamsport   95/2008
Altoona        92/1984
Bradford       87/2012

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Lambert
LONG TERM...Banghoff/Evanego
AVIATION...Martin
CLIMATE...Steinbugl
Hazardous weather outlook, Jun 10, 1:48 PM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
148 PM EDT Wed Jun 10 2020

PAZ004>006-010>012-017-018-024-033-037-041-042-111800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan-
148 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated to scattered severe thunderstorms with damaging winds are
possible this afternoon into early tonight. Locally heavy rainfall
may produce isolated short-term flooding problems.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056-057-059-063>066-111800-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
148 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated to scattered severe thunderstorms with damaging winds are
possible this afternoon and evening. Locally heavy rainfall may
produce isolated short-term flooding problems.

Heat index values near 100 degrees this afternoon will result in an
increased risk of heat related illness.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ019-025>028-034-035-045-046-049>053-058-111800-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
148 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated to scattered severe thunderstorms with damaging winds are
possible this afternoon into tonight. Locally heavy rainfall may
produce isolated short-term flooding problems.

Heat index values in mid 90s this afternoon will result in an
increased risk of heat related illness.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Jun 10, 12:34 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service State College PA
1234 PM EDT Wed Jun 10 2020

PAZ018-019-101700-
Northern Centre PA-Southern Centre PA-
1234 PM EDT Wed Jun 10 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE COUNTY UNTIL 100
PM EDT...

At 1234 PM EDT, Doppler radar indicated a strong thunderstorm over
Port Matilda, moving northeast at 15 mph.

Wind gusts of up to 55 mph and half inch hail are possible.

Locations impacted include...
Stormstown, Port Matilda, Julian, Black Moshannon State Park and
University Park Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4075 7811 4076 7816 4096 7805 4085 7782
TIME...MOT...LOC 1634Z 214DEG 14KT 4079 7810

Colbert
Special weather statement, Jun 10, 1:09 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service State College PA
109 PM EDT Wed Jun 10 2020

PAZ012-041-045-046-101745-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Northern Lycoming PA-
109 PM EDT Wed Jun 10 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LYCOMING AND CLINTON
COUNTIES UNTIL 145 PM EDT...

At 108 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Cogan Station to near Flemington. Movement
was northeast at 10 mph.

Wind gusts of up to 55 mph and half inch hail are possible.

Locations impacted include...
Lock Haven, Jersey Shore, Mill Hall, Avis, Dunnstown, Flemington,
Castanea, McElhattan, Waterville, Cogan Station, Trout Run,
Loyalsockville, Garden View, Salladasburg and Lock Haven University.

This includes the following COVID-19 Test Sites...
Geisinger Jersey Shore Hospital...
Geisinger Jersey Shore Medical Assoc Avis...
and UPMC Susquehanna Lock Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4149 7700 4125 7753 4113 7760 4108 7756
      4133 7687
TIME...MOT...LOC 1708Z 235DEG 10KT 4130 7712 4116 7750

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:34 PM EDTSpecial Weather StatementCTPCentre26 min
Jun 10, 1:09 PM EDTSpecial Weather StatementCTPLycoming36 min
Jun 10, 2:21 PM EDTSpecial Weather StatementCTPUnion24 min
Jun 10, 2:36 PM EDTSpecial Weather StatementCTPClinton24 min
Jun 10, 2:41 PM EDTAreal Flood AdvisoryCTPLycoming2 hr
Jun 10, 2:49 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Lycoming, Union56 min
Jun 10, 3:00 PM EDTSpecial Weather StatementCTPSullivan30 min
Jun 10, 3:02 PM EDTSpecial Weather StatementCTPLycoming28 min
Jun 10, 3:16 PM EDTSpecial Weather StatementCTPHuntingdon29 min
Jun 10, 3:42 PM EDTSpecial Weather StatementCTPHuntingdon33 min
Jun 10, 4:01 PM EDTSpecial Weather StatementCTPMifflin29 min
Jun 10, 4:12 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon36 min
Jun 10, 4:52 PM EDTSpecial Weather StatementCTPFulton23 min
Jun 10, 5:31 PM EDTSpecial Weather StatementCTPFranklin, Fulton29 min
Jun 10, 5:35 PM EDTSpecial Weather StatementCTPClearfield25 min
Jun 10, 6:23 PM EDTSpecial Weather StatementCTPJuniata, Perry37 min
Jun 10, 6:28 PM EDTSpecial Weather StatementCTPCumberland32 min
Jun 10, 7:00 PM EDTSpecial Weather StatementCTPJuniata, Perry30 min
Jun 10, 7:38 PM EDTSpecial Weather StatementCTPDauphin37 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.